Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Austin/San Antonio, TX

December 9, 2012Bastrop County, Caldwell County, Lee County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Dec 9, 2012, 6:34 PM CST for Bastrop County, Caldwell County, Lee County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2012, 6:34 PM CST (00:34 UTC)
Expired
Dec 9, 2012, 7:30 PM CST
In force
56 min
Issued by
NWS Austin/San Antonio, TX

Counties Bastrop County, TX, Caldwell County, TX, Lee County, TX

The radar

The Ft Hood radar (KGRK), 75 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 7:00 PM CSTHAIL 0.251 Nnw Circle D-Kc Estat, TX10 MIN DURATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2012-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2012-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WWUS84 KEWX 100034
SPSEWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CST SUN DEC 9 2012

TXZ193-194-208-209-100130-
BASTROP-CALDWELL-FAYETTE-LEE-
634 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR BASTROP...NORTHERN CALDWELL...LEE
AND NORTHERN FAYETTE COUNTIES UNTIL 730 PM CST...

AT 634 PM CST...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF 
THUNDERSTORMS OVER THE NORTH PART OF CALDWELL COUNTY TO PARTS OF
BASTROP COUNTY...NEAR ROCKNE...BASTROP AND SMITHVILLE...MOVING TO
THE EAST AND NORTHEAST AT 20 MPH. 

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50
MPH ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS...ALONG WITH 
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BASTROP...
  SMITHVILLE...
  GIDDINGS...
  LA GRANGE...
  LEXINGTON...
  CAMP SWIFT...
  CIRCLE D-KC ESTATE...
  PAIGE...
  FEDOR...
  ROUND TOP...

LAT...LON 2977 9753 2990 9778 3056 9695 3055 9692
      3047 9689 3033 9674 3032 9669 3028 9665
      3023 9673 3019 9673 3016 9678 3015 9672
      3017 9668 3015 9664 2997 9656
TIME...MOT...LOC 0030Z 252DEG 13KT 3000 9732

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Dec 9, 5:18 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 9, 5:18 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 PM CST SUN DEC 9 2012

.DISCUSSION...
SEE AVIATION FOR 00Z TAFS.

&&

.AVIATION...
A STRONG COLD FRONT NEAR A KGTU TO SOUTH OF KBMQ TO NORTH OF KECU
LINE WILL MOVE SOUTHEAST TO KAUS TO KERV AROUND 00Z TO 01Z...AND
TO A KSAT...KSSF TO KDRT LINE BY 03Z TO 04Z. SCT SHRA/TSRA WILL FROM
ALONG THE COLD FRONT...BRINGING BRIEF WIND GUSTS OF 30 TO 40 KNOTS...
ALONG WITH SOME HAIL VCNTY OF KAUS TO KSAT. THE SHRA/TSRA ACTIVITY
WILL MOVE SOUTHEAST OF THE TAF SITES AFTER 05Z. SKY CONDITIONS
THROUGH 06Z WILL BE 5 THSD TO 10 THSD SCT...WITH CIGS ABOVE 15
THSD FT BKN TO OVC. WINDS WILL SHIFT TO THE NORTH AT 15 TO 25
KNOTS WITH THE COLD FRONT...ALONG WITH GUSTS NEAR 30 KNOTS. AFTER
06Z 5 THSD TO 10 THSD SCT WITH CIGS ABOVE 25 THSD FT BKN ARE
EXPECTED...WITH NORTH WIND AT 15 TO 25 KNOTS. AFTER 12Z MONDAY
MORNING...SCT TO BKN CLOUDS ABOVE 25 THSD FT ARE EXPECTED WITH
NORTH WINDS CONTINUING AT 15 TO 25 KNOTS AND GUSTS NEAR 30 KNOTS.
FEW TO SCT CLOUDS ABOVE 25 THSD FT IS EXPECTED MONDAY AFTERNOON...
AS NORTH WINDS DIMINISH TO 10 TO 20 KNOTS...AND DECREASE FURTHER
TO AROUND 5 KNOTS BY EARLY MONDAY EVENING...AS VFR CONDITIONS
CONTINUE.

&&

.PREV DISCUSSION... /ISSUED 335 PM CST SUN DEC 9 2012/

DISCUSSION...
SURFACE ANALYSIS SHOWS THE COLD FRONT APPROACHING OUR NORTHERN
BORDER AND STRETCHING FROM CORSICANA TO WACO TO BRADY TO OZONA.
THE FRONT WILL CONTINUE TO PUSH SOUTHWARD AND MOVE THROUGH OUR CWA
THIS EVENING AND TONIGHT. THE INITIAL CONCERN WILL BE SHOWERS AND
THUNDERSTORMS. CHANCES FOR PRECIP WILL INCREASE THIS EVENING AND
OVERNIGHT. THE BEST CHANCES WILL BE ALONG AND SOUTHEAST OF I-35.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF A LINE
FROM GRANGER TO BASTROP TO LA GRANGE MAINLY THIS EVENING. THE MAIN
THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. BEHIND THE
FRONT WINDS WILL INCREASE TO 15 TO 25 MPH. THEN MUCH COLDER AIR
WILL MOVE IN. HIGHS MONDAY WILL BE AROUND 30 DEGREES COOLER THAN
SUNDAY. TUESDAY MORNING WILL SEE THE COLDEST AIR THE SEASON WITH A
FREEZE ACROSS ALL BUT THE EXTREME SOUTHWESTERN CORNER OF THE CWA.
HAVE FORECAST HIGHS ON MONDAY AND TUESDAY BELOW MOS GUIDANCE AS
MOS TENDS TO BE TOO WARM BEHIND STRONG COLD FRONTS. THE MIDDLE OF
THE WEEK WILL CONTINUE TO BE COOL AS THE UPPER LOW MOVES SLOWLY TO
THE EAST. RETURN FLOW FROM THE GULF WILL ESTABLISH ITSELF BY
THURSDAY BRINGING WARMER...MOISTER AIR BACK TO THE REGION.
ANOTHER...WEAKER...COLD FRONT WILL MOVE INTO THE AREA NEXT WEEKEND
BRINGING ANOTHER CHANCE FOR RAIN AND MODERATING TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              41  47  28  51  32 /  40  10   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  38  48  25  51  25 /  50  10   0   0   0
NEW BRAUNFELS MUNI AIRPORT     40  48  23  52  28 /  50  10   0   0   0
BURNET MUNI AIRPORT            36  44  25  49  28 /  30  -    0   0   0
DEL RIO INTL AIRPORT           43  50  27  56  33 /  10  -    0   0   0
GEORGETOWN MUNI AIRPORT        34  45  25  50  27 /  40  10   0   0   0
HONDO MUNI AIRPORT             42  51  23  54  28 /  30  -    0   0   0
SAN MARCOS MUNI AIRPORT        41  48  24  52  28 /  50  10   0   0   0
LA GRANGE - FAYETTE REGIONAL   44  48  28  52  32 /  70  10  -   -   -
SAN ANTONIO INTL AIRPORT       42  50  26  53  31 /  40  -    0   0   0
STINSON MUNI AIRPORT           44  51  27  53  30 /  40  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Dec 9, 5:02 AM CST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 AM CST SUN DEC 9 2012

TXZ171>173-183>194-202>209-217>225-228-101115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
502 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION TONIGHT.
THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS EARLY THIS
EVENING INTO TONIGHT MAINLY EAST OF THE I-35 CORRIDOR. THE SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A DRY AND COLD CANADIAN AIRMASS WILL OVERSPREAD THE REGION FOLLOWING
THE FRONTAL PASSAGE. A WIDESPREAD FREEZE WILL OCCUR TUESDAY MORNING
WITH A HARD FREEZE ACROSS THE HILL COUNTRY. A FREEZE WARNING WILL
BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

In the hours before

Local storm report, Dec 9, 5:03 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 PM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             5 W BERTRAM             30.74N  98.14W
12/09/2012  M0.50 INCH       BURNET             TX   AMATEUR RADIO

            PEA TO ONE HALF INCH HAIL NO DURATION

&&

EVENT NUMBER EWX1200508

JPB
Special weather statement, Dec 9, 5:03 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 PM CST SUN DEC 9 2012

TXZ209-223>225-092345-
DE WITT-FAYETTE-GONZALES-LAVACA-
503 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAVACA...
SOUTHEASTERN GONZALES...SOUTHERN FAYETTE AND NORTHERN DEWITT COUNTIES
UNTIL 545 PM CST...

AT 500 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CHEAPSIDE...OR 16 MILES SOUTH OF GONZALES...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHINER...
  MOULTON...
  HALLETTSVILLE...
  FLATONIA...
  CHEAPSIDE...
  HOCHHEIM...
  HAMON...
  DREYER...
  GLAZE CITY...
  DILWORTH...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2979 9708 2952 9678 2916 9747 2930 9760
TIME...MOT...LOC 2302Z 230DEG 18KT 2929 9746
Special weather statement, Dec 9, 5:21 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 PM CST SUN DEC 9 2012

TXZ194-100000-
LEE-
521 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 600 PM
CST...

AT 519 PM CST...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
SCATTERED THUNDERSTORMS OVER LEE COUNTY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50
MPH ARE POSSIBLE WITH THESE THUNDERSTORMS...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEXINGTON...
  DIME BOX...
  LINCOLN...
  LOEBAU...
  LEO...
  OLD DIME BOX...

LAT...LON 3024 9670 3023 9673 3019 9673 3014 9695
      3039 9708 3054 9692 3047 9689 3036 9676
      3034 9675 3031 9664 3029 9664
TIME...MOT...LOC 2320Z 221DEG 14KT 3027 9696
Special weather statement, Dec 9, 5:30 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
530 PM CST SUN DEC 9 2012

TXZ209-223>225-100015-
DE WITT-FAYETTE-GONZALES-LAVACA-
530 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAVACA...EASTERN
GONZALES...SOUTHERN FAYETTE AND NORTHERN DEWITT COUNTIES UNTIL 615 PM
CST...

AT 525 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUES TO
DETECT A STRONG THUNDERSTORM NEAR CHEAPSIDE...OR 11 MILES SOUTH OF
GONZALES...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHINER...
  MOULTON...
  FLATONIA...
  SCHULENBURG...
  HOCHHEIM...
  MULDOON...
  HAMON...
  DREYER...
  GLAZE CITY...
  DILWORTH...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2964 9686 2960 9683 2958 9683 2922 9741
      2936 9755 2989 9699 2971 9680
TIME...MOT...LOC 2330Z 224DEG 23KT 2937 9739
Special weather statement, Dec 9, 6:15 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 PM CST SUN DEC 9 2012

TXZ220>222-100115-
ATASCOSA-KARNES-WILSON-
615 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATASCOSA...WESTERN KARNES
AND WILSON COUNTIES UNTIL 715 PM CST...

AT 615 PM CST...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS OVER THE EASTERN PART OF ATASCOSA COUNTY...NEAR AND
EAST OF IH37. THESE THUNDERSTORMS ARE MOVING TO THE EAST AND
NORTHEAST AT 20 MPH...TOWARD PARTS OF WILSON AND WESTERN KARNES
COUNTIES.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF 35 TO 50 MPH
ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KARNES CITY...
  FLORESVILLE...
  POTH...
  STOCKDALE...
  KOSCIUSKO...
  FALLS CITY...
  CESTOHOWA...
  SUTHERLAND SPRINGS...
  FASHING...
  COY CITY...

LAT...LON 2934 9800 2885 9781 2875 9834 2905 9847
TIME...MOT...LOC 0008Z 225DEG 17KT 2894 9837
Special weather statement, Dec 9, 6:34 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CST SUN DEC 9 2012

TXZ193-194-208-209-100130-
BASTROP-CALDWELL-FAYETTE-LEE-
634 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR BASTROP...NORTHERN CALDWELL...LEE
AND NORTHERN FAYETTE COUNTIES UNTIL 730 PM CST...

AT 634 PM CST...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS OVER THE NORTH PART OF CALDWELL COUNTY TO PARTS OF
BASTROP COUNTY...NEAR ROCKNE...BASTROP AND SMITHVILLE...MOVING TO
THE EAST AND NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50
MPH ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BASTROP...
  SMITHVILLE...
  GIDDINGS...
  LA GRANGE...
  LEXINGTON...
  CAMP SWIFT...
  CIRCLE D-KC ESTATE...
  PAIGE...
  FEDOR...
  ROUND TOP...

LAT...LON 2977 9753 2990 9778 3056 9695 3055 9692
      3047 9689 3033 9674 3032 9669 3028 9665
      3023 9673 3019 9673 3016 9678 3015 9672
      3017 9668 3015 9664 2997 9656
TIME...MOT...LOC 0030Z 252DEG 13KT 3000 9732

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 6:15 PM CSTSpecial Weather StatementEWXKarnes, Wilson60 min
Dec 9, 8:00 PM CSTSpecial Weather StatementEWXCaldwell, Gonzales, Guadalupe60 min
Dec 9, 9:46 PM CSTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more13 hr
Dec 10, 4:17 AM CSTFreeze WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more30 hr

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.